Hail, Renville
- When
- June 26, 3:11 PM CST to 3:14 PM CST
- Where
- Renville County, 6.37 mi NNW of Tolley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.820, -101.850
A narrow axis of enhanced instability developed ahead of an approaching cold front. The instability then expanded eastward, with deep layer shear increasing.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A narrow axis of enhanced instability developed ahead of an approaching cold front. The instability then expanded eastward, with deep layer shear increasing. Widespread severe weather developed over western and portions of central North Dakota, with multiple reports of damage. Extensive damage occurred in the city of Hettinger, where many homes and a car dealership with around 50 cars suffered losses. The largest hail was baseball size, and fell over Adams County, while the strongest wind gust of 75 mph occurred in Morton County. There was also an EF0 tornado near Glen Ullin, Morton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 26, 2:41 PM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 341 PM CDT Tue Jun 26 2018 .SHORT TERM...(This evening through Wednesday) Issued at 341 PM CDT Tue Jun 26 2018 The main concern this period is the potential for scattered strong to severe thunderstorms late this afternoon and evening. Current water vapor imagery shows an upper-level disturbance moving from northeast Montana into southeast Saskatchewan. An attendant surface cold front was located from near Mohall, ND to Glendive, MT. Expected scattered thunderstorms to develop along the front through 22z this afternoon and propagate eastward this evening. Latest mesoanalysis indicates 2000-3000 J/kg SBCAPE and 20-40 kt effective bulk shear. This will be sufficient for a few severe storms through the evening, with large hail and damaging winds. High pressure will build in behind the front for Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 341 PM CDT Tue Jun 26 2018 The main concern this forecast period is the potential for significant severe weather Thursday and Thursday night. A favorable setup for severe thunderstorms will develop on Thursday as a strong shortwave trough ejects off the Northern Rockies. Strong diurnal heating combined with mid to upper 60s dewpoints will yield CAPE exceeding 3000 J/kg. Increasing shear with height (exceeding 50 kt in the 0-6 km layer) will be supportive of supercells capable of very large hail, damaging winds, and possibly a few tornadoes. There is still uncertainty on the location of storm development. Current model guidance suggests there may be some elevated convection along the warm front Thursday morning, with afternoon development favored generally from north central ND into southeast MT. Storms should grow upscale into an MCS Thursday evening with a potentially significant damaging wind threat. Very heavy rainfall will be possible from any storm on Thursday, but the expected quick storm motion may preclude any flash flooding threat. An active pattern will continue through the weekend into early next week, with multiple rounds of showers and thunderstorms possible. It is too early at this time to discern any severe threat beyond Thursday night. Models then hint at a strong upper- level ridge building over the central CONUS by mid week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1253 PM CDT Tue Jun 26 2018 The MVFR clouds over KBIS have finally scattered out, leaving VFR conditions at all western and central ND TAF sites. Expect mostly VFR conditions to continue through this forecast period. A cold front will move east across the state this afternoon and evening, sparking isolated to scattered showers and thunderstorms. If a thunderstorm does impact a TAF site, brief visibility reductions to IFR or MVFR levels can be expected. The best chances for storms will be at KDIK, KMOT, and KBIS during the late afternoon and evening. Due to the expected scattered nature of the storms, only included VCTS at this time. Once the front passes through, VFR conditions will prevail through Wednesday. Southerly winds around 10 kt will shift to the west-northwest with the frontal passage, which has already occurred at KISN. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Hollan
Hazardous Weather Outlook National Weather Service Bismarck ND 408 PM CDT Tue Jun 26 2018 NDZ002>004-010>012-017>021-031>034-040>044-272115- Burke-Renville-Bottineau-Mountrail-Ward-McHenry-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams- 408 PM CDT Tue Jun 26 2018 /308 PM MDT Tue Jun 26 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are expected this afternoon and evening across western and into portions of central North Dakota. Large hail to half dollar size and winds to 60 mph are the main hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is growing confidence that severe thunderstorms will develop across much of western and central North Dakota Thursday through Thursday night. Very large hail and significant damaging wind gusts will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-005-009-013-022-023-025-035>037-045>048-050-051-272115- Divide-Rolette-Williams-Pierce-Sheridan-Wells-Foster-Burleigh- Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 408 PM CDT Tue Jun 26 2018 /308 PM MDT Tue Jun 26 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms are expected this afternoon and evening. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is growing confidence that severe thunderstorms will develop across much of western and central North Dakota Thursday through Thursday night. Very large hail and significant damaging wind gusts will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KS
The Minot AFB radar (KMBX), 87 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
21 hail, 4 thunderstorm wind, 2 funnel cloud, 1 tornado. Local standard time, as filed.
A trained spotter estimated wind gusts of 60 mph.
Siding was damaged and windows were broken on a home. Roofs were damaged, along with vehicles.
Law enforcement reported tree branches down in Hebron. Diameter of the branches is unknown.
The tornado remained over rural areas north of Glen Ullin and impacted no structures. Therefore, the tornado was rated EF0. A wind gust of 66 mph occurred at the Glen Ullin airport west of town. Estimated winds of 75 mph in Glen Ullin resulted in damage to trees in the city. This damage was associated with the Rear Flank Downdraft high wind of the tornado and not the tornado itself.
See the StormData entries for this area related to damage in Glen Ullin and a tornado north of the city.
Several large trees and numerous branches were down in the city of Glen Ullin, caused by the high wind. There was a tornado north of the city around the same time. The tornado itself impacted no structures and was rated EF0. A wind gust of 66 mph was measured at the Glen Ullin airport. The high wind at the airport and through the city was associated with the Rear Flank Downdraft of the tornado and not the tornado itself.
The hail combined with strong wind gusts to cause damage in the community of Reeder.
Widespread damage was reported in and around Hettinger. A car dealership with approximately 50 vehicles sustained heavy damage. Broken windows were reported throughout town. Significant crop damage occurred around the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for North Dakota, 2018Warnings in North Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756506, 756507, 756508, 756509, 756510, 756511, 756518, 756512, 756513, 756514, 756515, 756516, 756517, 756519, 756520, 756524, 756525, 756521, 756526, 756522, 756546, 756547, 756548, 756549, 756550, 756551, 756552, 756553.